Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Central sequences in flows on 2-manifolds of finite genus


Author: Dean A. Neumann
Journal: Proc. Amer. Math. Soc. 61 (1976), 39-43
MSC: Primary 58F99; Secondary 34C35
DOI: https://doi.org/10.1090/S0002-9939-1976-0426060-6
MathSciNet review: 0426060
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \phi $ be a continuous flow on the metric space $ X$ and let $ {X^1},{X^2}, \ldots $ denote the ``central'' sequence of closed $ \phi $-invariant subsets of $ X$ obtained by iterating the process of taking nonwandering points of $ \phi $. A. Schwartz and E. Thomas have proved that, if $ X$ is an orientable $ 2$-manifold of finite genus, then this sequence can have not more than two distinct elements. We extend this result to include the nonorientable case; then this sequence can have at most three distinct elements. Analogous results are derived for the sequences obtained by iterating the processes of taking $ \alpha $ and $ \omega $ limit sets, or closures of $ \alpha $ and $ \omega $ limit sets.


References [Enhancements On Off] (What's this?)

  • [1] G. D. Birkhoff, Über gewisse Zentralbewegungen dynamischer Systeme, Ges. Wiss. Göttingen Nachr. Math.-Phys. Kl. 1926, 81-92.
  • [2] G. D. Birkhoff and P. A. Smith, Structure analysis of surface transformations, J. Math. Pures Appl. 7 (1928), 345-379.
  • [3] A. G. Maĭeer, Sur un problème de Birkhoff, C. R. (Dokl.) Acad. Sci. URSS 55 (1947), 473-475. MR 8, 590. MR 0020728 (8:590a)
  • [4] D. A. Neumann, Central sequences in dynamical systems, Amer. J. Math. (to appear). MR 0482856 (58:2901)
  • [5] I. Richards, On the classification of noncompact surfaces, Trans. Amer. Math. Soc. 106 (1963), 259-269. MR 26 #746. MR 0143186 (26:746)
  • [6] A. J. Schwartz and E. S. Thomas, The depth of the center of $ 2$-manifolds, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 253-264. MR 41 #7666.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F99, 34C35

Retrieve articles in all journals with MSC: 58F99, 34C35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0426060-6
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society